Arthritis is one of the possible extra-intestinal symptoms of UC.
It would be helpful, however, to know what medications your father is taking now. Prednisone can cause joint swelling and pain. It can also cause very painful death of bone tissue in the joints. Remicade often causes itching. Imuran can cause liver problems with resulting itching and skin discolorations.
I recommend checking with the GI before taking Ibuprofen, Naproxen, Celebrex or any other NSAID pain reliever. Some of us tolerate them okay, but they can cause intestinal bleeding and may lead to bad flaring of the UC. Start with Tylenol, then contact the doctor if that isn't adequately taking care of the pain.
Dietary needs are highly individual. Some of us see that certain foods bother us or that restrictive diets seem to help; others eat a normal diet and see no relationship between their diet and symptoms. Most of us tend to avoid foods that are very high in fat or fiber, though not all.
Moderate to severe left-sided UC (21 cm) diagnosed 2001.
Asacol, Rowasa, Pentasa, Prednisone, Entocort, Azathioprine
Avascular necrosis in both shoulders is my "forever" gift from steroid therapy.
Colazal, Remicade, Nature's Way Primadophilus Reuteri. In remission since April, 2006.
Co-Moderator UC ForumPlease remember to consult your health care provider when making health-related decisions.
Posted 6/3/2008 4:22 PM (GMT -7)
At the risk of taking a beating here, it sounds to me like he could have a fungal problem. Skin conditions, inflammation(arthritis), weight issues, depression, and yes, even colitis can all be attributed to fungus. Interesting he has all these symptoms, especially when you tell me he has a horrible diet. My advice, eliminate all processed foods, processed sugar, grains, yeast for 2 weeks and see if he doesn't feel much better. Does he crave bread, pasta or sugar? Fungi in our body need these foods to survive. Another indicator. Of course, all the meds he has been on could certainly be contributing to that, as well. If you always do what you've always done, expect the same result. He needs to try something other than just trying different drugs to help him feel better. Only 'he' can make the choice to do that though.
Posted 6/4/2008 9:34 AM (GMT -7)
Thank you for your response. A possible fungus issue was brought to our attention. I myself know that changing his eating habits and eliminating all of these antibiotics that are polluting his body would help, But, trying to change a man who has been set in his ways for 50 years is a frustrating struggle. I also do not feel like he has the right doctor. Do you have any reccomendations for a specific doctor? I feel like with the help of a very attentive and encouraging doctor he may be more inspired for change. We are in the Los Angeles area. Any referrals? Anyone?
Again, thank you to all who have responded. He doesnt know that I am in this forum so I am anxious to show him all of your responses!!
Currently it is Wednesday, December 19, 2018 12:16 AM (GMT -7)
There are a total of 3,028,418 posts in 331,181 threads.View Active Topics